Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 598, NWS Norman, OK

July 5, 2016Beckham County, Greer County, Harmon County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 5, 2016, 5:25 AM CDT for Beckham County, Greer County, Harmon County, Oklahoma. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2016, 5:25 AM CDT (10:25 UTC)
Expired
Jul 5, 2016, 5:58 AM CDT
In force
33 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Beckham County, OK, Greer County, OK, Harmon County, OK

The radar

The Altus AFB radar (KFDR), 96 km from the middle of the area, began a volume at 10:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 10.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2016-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2016-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
3094 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WUUS54 KOUN 051025
SVROUN
OKC009-055-057-051115-
/O.NEW.KOUN.SV.W.0598.160705T1025Z-160705T1115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
525 AM CDT TUE JUL 5 2016

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BECKHAM COUNTY IN WESTERN OKLAHOMA...
  GREER COUNTY IN SOUTHWESTERN OKLAHOMA...
  NORTHEASTERN HARMON COUNTY IN SOUTHWESTERN OKLAHOMA...

* UNTIL 615 AM CDT

* AT 524 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES NORTHEAST
  OF VINSON...MOVING EAST AT 25 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MANGUM...GRANITE...WILLOW AND BRINKMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3510 9990 3518 9945 3495 9938 3481 9938
      3494 9995
TIME...MOT...LOC 1024Z 279DEG 23KT 3500 9976 

HAIL...1.50IN
WIND...60MPH
 
$$

WR
1 follow-up statement
112 
WWUS54 KOUN 051058
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
558 AM CDT TUE JUL 5 2016

OKC009-055-057-051108-
/O.CAN.KOUN.SV.W.0598.000000T0000Z-160705T1115Z/
BECKHAM OK-GREER OK-HARMON OK-
558 AM CDT TUE JUL 5 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BECKHAM...GREER
AND NORTHEASTERN HARMON COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3510 9990 3518 9945 3495 9938 3481 9938
      3494 9995
TIME...MOT...LOC 1057Z 279DEG 23KT 3497 9949 

$$

WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 5:18 AM CDT, 7 minutes earlier.

Area forecast discussion, Jul 5, 5:18 AM CDT, 7 minutes before
Area Forecast Discussion
National Weather Service Norman OK
518 AM CDT TUE JUL 5 2016

.DISCUSSION...
5 July 2016 12z Aviation Discussion Follows.

&&

.AVIATION...
A lose organization of scattered thunderstorms will continue to
move across portions of western and southwestern Oklahoma and
western north Texas through the Morning. This will have an
impact on airfields and TAF sites across southwestern Oklahoma and
western north Texas. Expect VFR conditions to prevail through the
period. However, impacts due to convection this morning will
result in drops in visibility and ceilings, which could become
MVFR or IFR for short periods of time. Generally, winds will
remain out of the south through the period, becoming gusty this
afternoon, and scattered to broken mid level clouds will persist
for much of the period.

Kurtz

&&

.PREV DISCUSSION... /issued 339 AM CDT TUE JUL 5 2016/

DISCUSSION...
Primary forecast focus is on today, with thunderstorm chances this
morning and afternoon, and hot conditions continuing.

This morning, a dynamic short wave trough will continue to wrap up
and move eastward across the Panhandles through sunrise. In
response, a small complex of thunderstorms that developed just on
the Llano Estacado, northeast of Amarillo, late last night, has
continued to maintain itself through the early morning hours. Riding
a boundary of low level higher Theta E air, this complex has shown
signs of MCV development at times, although it's only the size of of
one or two Texas Panhandle counties. From radar trends off KAMA and
from IR sat cloud top temps, it doesn't seem to show any signs of
weakening through 3 AM CDT. Latest runs from the HRRR continue to
downplay this convection, attempting to dissipate it within one or
two hours after initialization. The 05/00z TTU WRF appears to have
the better handle, with this cluster moving into western Oklahoma
this morning before dissipating it through mid morning. In addition
to this, scattered thunderstorms have continued to develop along a
weak 925 or 850mb front down the eastern Texas Panhandle. Expect
this activity to move into far southwestern Oklahoma and western
north Texas through 4 to 5 AM as well. Through Sunrise, expect
isolated to scattered showers and thunderstorms to linger across
portions of far southern Oklahoma and western north Texas. This will
be in response to the broad surface trough continuing to push
eastward with the shift of the 500mb short wave.

This afternoon, with a warm moist airmass already in place, with the
addition of a modest surface low/boundary moving across the
panhandles, isolated to scattered thunderstorms are looking
possible to develop across western Oklahoma and western north Texas
in the afternoon. Instability will not be an issue, with surface
based CAPE anywhere from 1500 to 2500 J/Kg developing. Decent
forcing for ascent will be the primary drawback, mainly large scale.
Short range solutions, from guidance suggest a backing of surface
winds across southwestern Oklahoma and western north Texas with the
arrival of the surface low over the northern Texas and Oklahoma
Panhandles. With this in mind, better support, coupled with decent
mid-level wind fields, would suggest a slightly better chance for
thunderstorms to develop across Texoma in addition to locations
farther north across western Oklahoma. A few strong to severe storms
may develop this afternoon in western Oklahoma and possibly western
north Texas. Gusty winds, hail to the size of quarters, and heavy
rainfall would be the only concerns, outside of frequent lightning
of course.

The greater concern today will probably come from the heat this
afternoon. Highs will top out in the 100 to 105 range across
portions of western north Texas and far western Oklahoma. However,
in addition, with higher dew point air holding on across northern and
central Oklahoma back into Texoma, heat indices are expected to
range in the 103 to 110 F range. Therefore, the heat advisory
remains in effect for locations along, east and south of the
combined I-44 and I-35 corridors. Be careful today if you are
working or spending time outside.

Hot temperatures will continue on Wednesday, with highs in the 100
to 105 range all across western Oklahoma into western north Texas.
However, with drier air in place, heat indices will hold in the 100
to 105 range, just touching advisory criteria. Still, very hot
Wednesday, so be sure to continue to practice good heat safety.

For the rest of the week, very warm temperatures continue, with weak
ridging holding on across the southern half of the central plains
and Midwest. With psuedo-zonal flow, weak short waves may kick up
chances for showers and thunder each day, but overall, expect
primarily dry conditions for most into the weekend.

Kurtz

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  96  78  98  78 /  20  10  10  10
Hobart OK        102  78 103  80 /  30  10  10  10
Wichita Falls TX 101  79 102  79 /  30  20  10  10
Gage OK          101  76 105  77 /  20  10  10  10
Ponca City OK     97  79  98  80 /  10  10  10  10
Durant OK         94  78  95  76 /  30  20   0  10

&&

.OUN Watches/Warnings/Advisories...
OK...Heat Advisory until 8 PM CDT this evening for OKZ007-008-012-013-
     018>020-023>032-037>048-050>052.

TX...Heat Advisory until 8 PM CDT this evening for TXZ084>090.

&&

09/04/04
Hazardous weather outlook, Jul 4, 10:43 PM CDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1043 PM CDT MON JUL 4 2016

OKZ004>048-050>052-TXZ083>090-060345-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1043 PM CDT MON JUL 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...TONIGHT...

.THUNDERSTORMS...
THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS AFTER MIDNIGHT
ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. THE RISK IS
SOUTH AND WEST OF A LINE FROM NEAR BUFFALO... TO HOBART... TO
WAURIKA OKLAHOMA. THE PRIMARY HAZARDS WILL BE 60 MPH
WINDS...HAIL UP TO THE SIZE OF QUARTERS...AND LOCALLY HEAVY
RAINFALL THAT COULD LEAD TO FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

.HEAT...
TEMPERATURES WILL CONTINUE TO GRADUALLY INCREASE THROUGH THE WEEK.
HEAT INDICES WILL APPROACH THE 100 TO 110 DEGREE RANGE ACROSS THE
REGION EACH AFTERNOON.

.THUNDERSTORMS...
THERE IS A LOW CHANCE OF THUNDERSTORMS THROUGH THE WEEK. NO
SEVERE WEATHER IS EXPECTED. GREATER COVERAGE OF STORMS APPEARS
POSSIBLE FRIDAY AND SATURDAY AS A FRONTAL BOUNDARY TRIES TO PUSH
INTO NORTHERN AND WESTERN OKLAHOMA.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW
OUR WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

MAHALE

In the hours before

Special weather statement, Jul 5, 3:52 AM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
352 AM CDT TUE JUL 5 2016

OKZ014-021-050930-
ROGER MILLS OK-BECKHAM OK-
352 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS AND
NORTHWESTERN BECKHAM COUNTIES UNTIL 430 AM CDT...

AT 350 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR BRISCOE TO 7 MILES NORTHWEST OF TEXOLA...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3575 10000 3577 9987 3521 9957 3522 10000
TIME...MOT...LOC 0850Z 264DEG 26KT 3562 10031 3530 10008

WR
Special weather statement, Jul 5, 4:25 AM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
425 AM CDT TUE JUL 5 2016

OKZ033-036-TXZ083-084-087-051015-
HARMON OK-JACKSON OK-KNOX TX-HARDEMAN TX-FOARD TX-
425 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HARMON...SOUTHWESTERN
JACKSON...NORTHWESTERN KNOX...HARDEMAN AND WESTERN FOARD COUNTIES
UNTIL 515 AM CDT...

AT 423 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
9 MILES NORTHEAST OF KIRKLAND TO NEAR SWEARINGEN TO 7 MILES SOUTHEAST
OF CHALK...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS OVER 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3419 10005 3423 10004 3424 10001 3423 10000
      3460 10000 3453 9961 3368 9981 3372 10000
      3383 10000 3384 10005
TIME...MOT...LOC 0923Z 282DEG 24KT 3449 9995 3412 10017 3380 10015

WR
Special weather statement, Jul 5, 4:44 AM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
444 AM CDT TUE JUL 5 2016

OKZ021-033-034-051015-
HARMON OK-GREER OK-BECKHAM OK-
444 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HARMON...GREER AND
SOUTHEASTERN BECKHAM COUNTIES UNTIL 515 AM CDT...

AT 441 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM 3 MILES SOUTH OF DELHI TO 8 MILES NORTHWEST OF DUKE...MOVING
NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3515 9972 3526 9938 3512 9937 3511 9941
      3508 9937 3481 9936 3481 9941 3478 9941
      3473 9973
TIME...MOT...LOC 0941Z 237DEG 18KT 3512 9966 3476 9966

WR
Special weather statement, Jul 5, 4:50 AM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
450 AM CDT TUE JUL 5 2016

OKZ014-051015-
ROGER MILLS OK-
450 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS COUNTY
UNTIL 515 AM CDT...

AT 447 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTH OF
ALLISON...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE SITUATION CLOSELY. BE READY TO ACT QUICKLY IF A WARNING
IS ISSUED OR IF STORMS THREATEN YOU.

&&

LAT...LON 3565 10000 3573 9988 3550 9970 3542 9990
      3542 10000
TIME...MOT...LOC 0947Z 237DEG 18KT 3549 10005

WR
Special weather statement, Jul 5, 4:57 AM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
457 AM CDT TUE JUL 5 2016

TXZ085-086-089-051030-
WILBARGER TX-ARCHER TX-WICHITA TX-
457 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WILBARGER...NORTHERN
ARCHER AND WESTERN WICHITA COUNTIES UNTIL 530 AM CDT...

AT 455 AM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
4 MILES SOUTHWEST OF HARROLD TO 3 MILES NORTH OF LAKE KICKAPOO...
MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LAT...LON 3378 9895 3383 9895 3383 9900 3410 9921
      3414 9882 3366 9842 3366 9843 3353 9880
TIME...MOT...LOC 0955Z 254DEG 28KT 3406 9910 3369 9880

WR
Special weather statement, Jul 5, 5:17 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
517 AM CDT TUE JUL 5 2016

OKZ021-033-034-036-051045-
HARMON OK-GREER OK-BECKHAM OK-JACKSON OK-
517 AM CDT TUE JUL 5 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARMON...GREER...
SOUTHWESTERN BECKHAM AND NORTH CENTRAL JACKSON COUNTIES UNTIL 545 AM
CDT...

AT 515 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
VINSON AND ANOTHER 4 MILES SOUTH OF MANGUM...MOVING EAST AT 25 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LAT...LON 3491 10000 3510 9995 3502 9934 3467 9939
TIME...MOT...LOC 1015Z 279DEG 23KT 3499 9983

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 3:52 AM CDTSpecial Weather StatementOUNBeckham38 min
Jul 5, 4:40 AM CDTSevere Thunderstorm WarningOUNJackson50 min
Jul 5, 4:43 AM CDTSevere Thunderstorm WarningOUNTillman47 min
Jul 5, 4:44 AM CDTSpecial Weather StatementOUNGreer31 min
Jul 5, 4:50 AM CDTSpecial Weather StatementOUNRoger Mills25 min
Jul 5, 5:17 AM CDTSpecial Weather StatementOUNGreer28 min
Jul 5, 5:30 AM CDTSevere Thunderstorm WarningOUNComanche, Jackson, Kiowa, Tillman45 min
Jul 5, 8:45 AM CDTSpecial Weather StatementOUNCarter, Comanche, Cotton, Murray, Stephens60 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.